Friday, 9 August 2013

Lyrica (Pregabalin) Side Effects

Today's post from (see link below) adds to the ever-growing discussion about Lyrica (pregabalin) as a treatment for nerve pain. It may be worth stating here that in May 2012, the makers Pfizer, withdrew their positive advice for Lyrica, with regard to people with HIV-related or diabetes-related neuropathy. Many doctors across the world have chosen to ignore the hint and continue to prescribe the drug widely for both sorts of neuropathy patient. Like all other treatments for nerve pain it's a drug that can have significant side effects, so it's always worth discussing seriously with your doctor whether it's appropriate for you. Opinions seem to be divided but if Pfizer themselves will not promote their own best-seller for two types of neuropathy, it's certainly worth questioning if it's the right treatment for you. Other articles on Lyrica can be found by looking at the alphabetical list on the right of this blog.

Lyrica Side Effects and Withdrawal are Worrisome
August 1, 2013 in People's Pharmacy Alerts

Have you been seeing the ad blitz for Lyrica (pregabalin)? A LOT of money is being spent trying to convince the American public that Lyrica is the answer to diabetic nerve pain. One of the most compelling commercials stars a retired policeman:

"Hi, I'm terry and I have diabetic nerve pain. I worked a patrol unit for 17 years in the city of Baltimore. When I first started experiencing the pain it's hard to describe because you have a numbness but yet you have the pain like thousands of needles sticking in your foot."

Sounds awful and indeed people with diabetic neuropathy suffer terribly. Symptoms can include:

Burning, tingling or a feeling of needles sticking into your skin
Numbness in toes and feet; an inability to sense a needle prick; reduced sensitivity to temperature change
Difficulty walking either because of numbness, pain or weakness
Intense stabbing jolts of pain, especially in the evening
Other complications of nerve damage include sexual dysfunction, swallowing difficulties, poor stomach emptying leading to feelings of fullness and bloating, bladder problems and dizziness on standing.

It's hardly any wonder that patients with neuropathy and nerve pain would be looking for help. A commercial like the one with Terry, the retired Baltimore police officer, is very appealing. When Terry says the "pain started subsiding" after taking Lyrica, we imagine that lots of viewers might think that they too might benefit from this drug. Are they paying attention, though, when the voice-over announcer says:

"Lyrica is not for everyone. It may cause serious allergic reactions or suicidal thoughts or actions. Tell your doctor right away if you have these: new or worsening depression or unusual changes in mood or behavior, or swelling, trouble breathing, rash, hives, blisters, changes in eye sight including blurry vision, muscle pain with fever, tired feeling or skin sores from diabetes. Common side effects are dizziness, sleepiness, weight gain, and swelling of hands, legs and feet. Don't drink alcohol while taking Lyrica. Don't drive or use machinery until you know how Lyrica affects you."

While you listen to the on-air announcer speed through this long list of complications you see Terry working in his backyard planting and watering pretty flowers. Somehow, the scary side effects seem less worrisome in such a bucolic setting.

Here are some real stories from our website to bring the side effects into focus:

This comes from LCB:

"I started taking Lyrica 10 days ago for RLS [restless leg syndrome] and fibromyalgia. I was taking gabapentin but it had stopped working. I gained 14 pounds on the gabapentin, and now I've gained 5 pounds more on the Lyrica. I have edema [fluid retention] as well. I'm sleepy for most of the day and I feel like I'm dragging my body around. I have no energy. My husband tells me I'm irritable with the kids, and that I can't seem to remember things anymore.

"All of this is quite a drastic change from my usual energetic, tireless self. I don't like how I feel, and to make the most important point: Lyrica doesn't seem to help much. I still have tons of pain, and RLS at night. So, I have an appointment with my doctor to ask for a change. I believe that these medicines work very well on some people, but we are all so different. It doesn't work for me."

T. had a very scary story to share:

"After almost eight years on Cymbalta, it had lost the effectiveness. My doctor added Lyrica to help with fibro. Soon after, I started to have a deep depression and wanted to end the pain that I have lived with for so long. The stress of life was so great, that I attempted suicide. I was put in the hospital for four days.

"At that point, no more meds! The symptoms are what everyone has described. I feel alone and lost in my own brain fog hell. Not one of my family has a clue what a nightmare this is."

Kathy listed these complicatons:

"I was on the drug eight months for fibromyalgia prescribed by a rheumatologist. I, too, started having problems with eyesight (my eye doctor could NOT update my lenses due to Lyrica causing severe blurriness). I also had memory loss, anxiety, and trouble sleeping. I suffer from chronic constipation due to diverticulitis, and the Lyrica was making this worse. I weaned off over a three-week period. OMG! The withdrawal was/is terrible.

"I am 9 weeks into it, and still have terrible throbbing ongoing headaches, difficulty swallowing, and went from 134 lbs to 118! I feel like I'm dying most of the time. I went to my current neurologist today and was told there were no such symptoms from Lyrica withdrawal!

"Google it, doctor! Please, if anyone reading this is considering taking Lyrica, reconsider! If you have side effects like I did, then decide to go off; you may be looking at a long recovery and NO help from a doctor. They are all denying any problems with this medication. Please read the "Lyrica Withdrawal" posts first!"

Getting off drugs that affect the central nervous system can sometimes be challenging. As we mentioned recently with our post on Abilify, the track record of psychiatry and neurology has been abysmal when it comes to studying sudden withdrawal from commonly prescribed medications. It took years for researchers to discover that when patients suddenly stopped benzodiazepines such as alprazolam (Xanax), diazepam (Valium) or lorazepam (Ativan) they often experienced very unpleasant withdrawal symptoms. Ditto for antidepressants like citalopram (Celexa), duloxetine (Cymbalta), escitalopram (Lexapro), sertraline (Zoloft) and venlafaxine (Effexor).

The story of Lyrica (pregabalin) withdrawal is also murky. There is very little in the medical literature on this topic. The prescribing information does mention, though, that some patients report symptoms such as insomnia, nausea, headache, anxiety, sweating or diarrhea if they stop suddenly. The advice: taper the dose over at least a week rather that stopping suddenly. We fear that such information is not always that helpful, especially since there is not much practical information about actual dosage reduction.


Vertigo, dizziness, unsteadiness, coordination problems, abnormal gait
Sleepiness, fatigue
Confusion, abnormal thinking, difficulty with attention and concentration, accidental injury
Dry mouth
Fluid retention in hands or feet, edema
Blurred vision, difficulty with eyesight
Weight gain,
Constipation, gas
Skin reaction, rash, dermatitis (requires immediate medical attention!)
Depression, suicidal thoughts or actions
Muscle breakdown (rhabdomyolysis), tremor
Blood disorders
Withdrawal symptoms, discontinuation syndrome, seizures

We recognize that some people with hard-to-treat neuropathy or fibromyalgia may do quite well on Lyrica and not suffer side effects. That's great. But some patients don't get much benefit and do suffer complications. For them, Lyrica is not a blessing.

To learn about some other approaches to neuropathy, you may want to check these links about benfotiamine and alpha lipoic acid.

Please share your own story about Lyrica, neuropathy and what has worked or caused problems for you below in the comment section so others can benefit from your experience.

No comments:

Post a Comment

All comments welcome but advertising your own service or product will unfortunately result in your comment not being published.